Water, water, water is definitely a big one! Everyone is different as far as diet goes, but I keep all saturated fats and omega-6's out of my diet (ok I occasionally give in and have a naughty treat once in a while!) I have found that milk is a big trigger for me. Don't touch your face or scrub your skin when washing, as this spreads the bacteria.
If it is hormonal imbalances then this needs to be worked on, as already said but treating it topically as well can't do any harm. I personally use Aknicare, gentle cleansing gel (AM) lotion (AM & PM) and cream (AM & PM) and the cleanser (PM. It works so well for me, without the dreaded side effects listed from roaccutane and the likes.
kb dermafirm peeling gel is anti aging also lightening your ark skin in just 1 min.
My 19yo daughter has been suffering like you. She finally went on BC due to irregular periods and the acne and it made it way worse!!! The first two months were awful. I felt so bad for her. I called her doctor and told her and she changed her to Tri-sprintec. This helped a little, she is on the 3rd or 4th month with it. Then she went to a dermatologist who told her that the clindamycin gel she was using was only effective if paired with benzylperoxide wash. Nice to know after using for about 6months! Jeez. Also put her on Tazarac. Have you used this? It is extremely drying and so far no big improvement. she is building up to daily use but it is hard to use and it doesnt work quickly. I wish there was an answer to this stupid acne. I feel horrible when I see how scarred her face is becoming. Another thing that the dermatologist told her was not to use any products with oil. I guess her foundation had some even though it was a mineral powder by Pur. She loved that product but it may have been part of the problem. Hope you find relief!
I think the comment above from els012 is on target stating that Birth control pills helped her. Based on your history you have not tried this approach yet and it tends to be very effective or at least lessen the effects by 50% or more. Talk with your doctor about a "no period" birth control pill like Seasoneque or Lybrel. It is perfectly safe to do it this way and takes the monthly fluctuations out of the picture which can exacerbate acne.
It depends on what cause acne. You should start from there and the reason is always inside, so treating your skin with a lot of products can only make it worse.
In my case contraceptive pills worked well with acne. Diet, exercise, vitamins & omegas, water, water, water...
* When I mean rough areas I'm talking about cystic acne and my chin is covered in small white heads that never ever want to leave! I have blemishes on top of old blemishes.